Nevada, 2010

Flash Flooding and Avalanche in Nevada, December 19 to 24, 2010

December 19 to 24, 2010 · NWS VEF · 21 events in 6 counties and zones

A series of storms fueled by a tropical moisture tap pounded the Mojave Desert and southern Great Basin for several days. Extremely heavy snow and widespread flooding resulted.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3.4 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A series of storms fueled by a tropical moisture tap pounded the Mojave Desert and southern Great Basin for several days. Extremely heavy snow and widespread flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 18, 10:02 PM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Dec 18, 10:02 PM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1002 PM PST SAT DEC 18 2010

.SYNOPSIS...A PERSISTENT SOUTHWEST TO WEST FLOW WILL BRING ABUNDANT
PACIFIC MOISTURE ACROSS THE AREA THROUGH TUESDAY NIGHT. HEAVY SNOW
WILL FALL IN THE HIGHER ELEVATIONS OF THE SIERRA THROUGH AT LEAST
SUNDAY NIGHT. MEANWHILE VALLEY RAIN AND HIGH ELEVATION
SNOW...GENERALLY ABOVE 8000 FEET...WILL BE SEEN OFF AND ON THROUGH
TUESDAY NIGHT. TEMPERATURES WILL BE CLOSE TO NORMAL.
&&

.AVIATION...FOR MCCARRAN...ONCE AGAIN THE MAIN CONCERN WITH THE
LATEST TAF PACKAGE IS CIGS. ALTHOUGH RADAR IS SHOWING SOME LIGHT
PRECIPITATION CURRENTLY IN AND AROUND THE LAS VEGAS VALLEY IT IS
SPOTTY...BRIEF IN DURATION AND VERY LIGHT AND SO A VCTY SHRA SHOULD
CUT IT FOR WX. MODELS INSIST WINDS WILL LESSEN A LITTLE OVERNIGHT
BEFORE THE POTENTIAL FOR THE NEXT STEADIER BATCH OF RAIN MOVES
ACROSS THE VALLEY WHICH FOR NOW LOOKS TO BE NO EARLIER THAN 11Z
SUNDAY AND MOST LIKELY AROUND 14Z. THIS SHOULD BE A 4-7 HOUR
DURATION EVENT TOPS BUT THERE IS ENOUGH MOISTURE AROUND THAT CIGS
SHOULD LOWER WITH THE STEADIER RAIN AND FEEL AT LEAST MODERATELY
CONFIDENT THAT BASES WILL GO AT LEAST AS LOW AS 1K FEET AT SOME
POINT. AFTER 20Z SUNDAY THIS NEXT STEADY BATCH OF RAIN LOOKS TO EXIT
AND WINDS SHOULD PICK UP OUT OF THE SOUTH TO AROUND 12 KTS WITH
GUSTS UP TO 25 KTS POSSIBLE AS A STRONGER PIECE OF ENERGY WORKS
TOWARDS THE CALIFORNIA COAST. THE GUSTY WINDS SHOULD HELP ERODE THE
LOWER CLOUDS OUT AND RAISE BASES UP AND THE BEST THOUGHT IS A STEADY
RISE TO BETWEEN 5K AND 8K FEET. WHILE A SHRA CANNOT BE RULED OUT IN
THE AFTERNOON OR EVENING AT KLAS IT LOOKS BRIEF IN NATURE AND
DIFFICULT TO TIME SO ONCE AGAIN WENT WITH A VCTY SH IN THE TAF AFTER
20Z SUNDAY. CIGS WILL CONTINUE TO BE THE MAIN ISSUE AT KLAS THROUGH
WEDNESDAY NIGHT AS SEVERAL ADDITIONAL WAVES OF PRECIPITATION CROSS
THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ONCE AGAIN THE MAIN AVIATION ISSUE WILL BE CIGS ACROSS
THE AREA WITH BASES DROPPING AS LOW AS 1K-3K FEET AGL AT TIMES AND
IFR TO MVFR VSBY IN MANY AREAS AT TIMES ESPECIALLY FROM A
KDAG-KLAS-KSGU LINE NORTHWARD. WIDESPREAD MTN OBSCURATIONS WILL
CONTINUE ESPECIALLY NORTH OF THE AFOREMENTIONED LINE WITH SNOW
LEVELS BETWEEN 7K AND 8K FEET. FOG WILL BE AN ISSUE OVERNIGHT
ESPECIALLY WHERE WINDS ARE LIGHTER. PERIODS OF RAIN WITH STEADIER
SNOW IN THE HIGHEST ELEVATIONS WILL CONTINUE. WINDS ARE EXPECTED TO
INCREASE OUT OF THE SOUTH TO SOUTHWEST SUNDAY AFTERNOON ESPECIALLY
AT KDAG AND KDRA AND GUSTS OVER 30 KTS ARE POSSIBLE AT BOTH OF THESE
SITES. THERE IS THE POTENTIAL FOR MECHANICAL TURBULENCE ALOFT DUE TO
THE INCREASING WINDS WITH HEIGHT. PRECIPITATION SHOULD REALLY RAMP
UP ACROSS THE EASTERN SOUTHERN SIERRA AND OWENS VALLEY SUNDAY
EVENING AS ANOTHER STRONGER PIECE OF ENERGY MOVES TOWARDS THE
CALIFORNIA COAST. AREAS LEAST LIKELY TO SEE PRECIPITATION WILL BE
SOUTH OF A KDAG-KLAS-KSGU LINE.
&&

.PREV DISCUSSION...
928 PM PST SAT DEC 18 2010

.UPDATE...WIDESPREAD STEADY RAIN HAS BEEN OCCURRING OUT WEST MUCH OF
THE DAY AND NOW IS BEGINNING TO SPREAD EAST QUITE RAPIDLY WITH RADAR
INDICATING POCKETS OF LIGHT RAIN AS FAR EAST AS MOHAVE COUNTY. MUCH
OF THE ACTION TONIGHT AND SUNDAY WILL OCCUR NORTH OF INTERSTATE 40.
THE ATMOSPHERIC RIVER PRESENTLY TAKING AIM ON THE CENTRAL AND
SOUTHERN SIERRA WILL SAG SOUTH ON MONDAY WITH AREAS WEST OF THE
MOUNTAINS IN SOUTHERN CALIFORNIA TAKING THE BRUNT OF THE STORM. 00Z
MODELS INDICATE THIS MAXIMUM OF QPF WILL EXTEND EAST SOUTHEAST SAN
BERNARDINO COUNTY AND INTO NORTHWEST ARIZONA. THE MOISTURE AXIS
PROGGED TO REMAIN NEARLY STATIONARY THROUGH TUESDAY. THIS COULD LEAD
TO SOME HYDROLOGIC CONCERNS DUE TO RISING RIVER LEVELS ON THE VIRGIN
RIVER COMING OUT OF SOUTHWEST UTAH AND OTHER BASINS ACROSS EASTERN
LINCOLN COUNTY AND MOHAVE COUNTY. NO ADDITIONAL UPDATES ANTICIPATED
THIS EVENING.
&&

.PREV DISCUSSION...
315 PM PST SAT DEC 18 2010

.SHORT TERM...MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL
PATTERN THROUGH TUESDAY NIGHT BUT EXACT LOCATION AND TIMING OF THE
HEAVIEST PRECIPITATION VARIES. THE MOIST WEST TO SOUTHWEST FLOW WE
HAVE BEEN SEEING WILL CONTINUE THROUGH TUESDAY NIGHT AS A LARGE AREA
OF LOW PRESSURE REMAINS OFF THE PACIFIC NORTHWEST COAST. MUCH OF THE
AREA HAS SEEN A BREAK IN THE PRECIPITATION TODAY ALTHOUGH
PRECIPITATION WAS MOVING BACK INTO THE WESTERN AREAS THIS AFTERNOON.
THIS PRECIPITATION WILL CONTINUE TO SPREAD EAST TONIGHT WITH
PRECIPITATION CHANCES INCREASING AGAIN CWA WIDE. FAIRLY WIDESPREAD
RAIN AND HIGH ELEVATION SNOW...MAINLY ABOVE 8000 FEET...IS EXPECTED
SUNDAY INTO SUNDAY NIGHT WITH OBVIOUSLY THE BEST CHANCE OF RAIN AND
SNOW IN THE MOUNTAINS DUE TO OROGRAPHIC ENHANCEMENT. MODELS ARE IN
AGREEMENT THAT OTHER THAN THE SIERRA...SOUTHERN LINCOLN AND NORTHERN
MOHAVE COUNTY WILL LIKELY SEE THE HIGHEST RAINFALL TOTALS SUNDAY AND
SUNDAY NIGHT. IT LOOKS LIKE HEAVY SNOW WILL CONTINUE IN THE SIERRA
AT LEAST THROUGH SUNDAY EVENING AND I EXTENDED THE WINTER STORM
WARNING UNTIL 4 AM MONDAY. AFTER SUNDAY NIGHT THE MODELS ARE
GENERALLY SHIFTING THE FIRE HOSE A BIT SOUTHWARD...ACROSS SAN
BERNARDINO...CLARK...SOUTHERN LINCOLN AND NORTHERN MOHAVE COUNTY
WITH LIGHTER PRECIPITATION NORTH. IF YOU BELIEVE THE NAM12
HOWEVER...HEAVY SNOW WILL CONTINUE MONDAY IN THE SIERRA BUT AT THIS
TIME I WAS NOT WILLING TO EXTEND THE WARNING THAT FAR OUT WITH THE
CONFLICTING GUIDANCE. IT LOOKS LIKE WIDESPREAD PRECIPITATION WILL
PERSIST ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA MONDAY
THROUGH TUESDAY NIGHT WITH MORE SPOTTY PRECIPITATION NORTHWEST.
SOME AREAS WILL SEE SIGNIFICANT PRECIPITATION AMOUNTS DURING THIS
TIME BUT THE MODELS DIFFER IN LOCATION OF THIS PRECIPITATION BAND.
SNOW LEVELS WILL REMAIN QUITE HIGH OVER MOST OF THE AREA THROUGH
MONDAY BUT THEY WILL FALL SOME BY TUESDAY TO BETWEEN 6500 AND 7000
FEET IN THE SPRING MOUNTAINS. SO..IF THE HEAVY PRECIPITATION BANDS
SETS UP OVER THAT AREA...THERE WILL LIKELY BE A NEED FOR A WINTER
STORM WARNING OR ADVISORY.
&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY...MODELS CONTINUE IN GOOD
AGREEMENT WITH THE MIDWEEK TROUGH COMING THROUGH. THE PERSISTENT
MOISTURE STREAM OVER US CONTINUES WEDNESDAY. MODELS DIFFER IN
PLACEMENT OF THE MAXIMUM MOISTURE WEDNESDAY AHEAD OF THE TROUGH BUT
GENERALLY POINT TOWARDS THE SOUTHEAST 1/2 OR 1/3 OF THE CWA. QPF
FORECAST ALSO LOOKS IMPRESSIVE FROM .5 TO .75 INCH OVER CLARK AND
MOHAVE COUNTIES. AS NOTED BEFORE THIS MAY PRESENT SOME HYDROLOGICAL
CONCERNS. I HAVE KEPT IN THE HIGH POPS FOR THESE AREAS FROM THE
PREVIOUS FORECAST AND TWEAKED THEM A LITTLE. TEMPERATURES I KEEP
MUCH THE SAME WHICH WILL RUN NEAR NORMAL TO SLIGHTLY ABOVE TOWARDS
THE END OF THE EXTENDED. AFTER WEDNESDAYS TROUGH PASSAGE RIDGING IS
EXPECTED OVER THE AREAS FOR CLEARING AND DRYING THROUGH FRIDAY. THE
NEXT SYSTEM SHOWING UP IN THE MODELS IS APPROACHING THE WEST COAST
AS A DEEP AND MOIST TROUGH SATURDAY. HAVE BROUGHT IN CLOUDS AND
PRECIPITATION TO THE NORTHWEST PART OF THE FORECAST AREA BUT THIS
MAY BE PUSHING IT IN TOO EARLY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER STORM WARNING UNTIL 4 AM PST MONDAY FOR CAZ519.
&&

UPDATE...PIERCE
AVIATION...STACHELSKI
PREV DISCUSSION...HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 18, 5:58 AM PST, 20 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
558 AM PST SAT DEC 18 2010

CAZ519-190400-
EASTERN SIERRA SLOPES-
558 AM PST SAT DEC 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR
SNOW...OCCASIONALLY HEAVY AT TIMES ABOVE 7000 FEET. ACCUMULATIONS
BY SUNDAY MORNING OF BETWEEN 10 AND 16 INCHES NEAR 8500 FEET AND 2
FEET OR MORE IS POSSIBLE NEAR THE CREST. GUSTY WINDS WILL ALSO
ACCOMPANY THE SNOW AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING REMAINS IN EFFECT THROUGH 4 PM SUNDAY BUT
MAY NEED TO BE EXTENDED AS SNOW...OCCASIONALLY HEAVY MAY CONTINUE
INTO MONDAY. SNOW WILL THEN TAPER OFF...BUT CONTINUE TUESDAY AND
WEDNESDAY BEFORE FINALLY DECREASING THURSDAY AND FRIDAY. GUSTY
WINDS WILL CONTINUE INTO THE FIRST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ520>527-NVZ014>022-190400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
558 AM PST SAT DEC 18 2010 /658 AM MST SAT DEC 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT RAIN AND SNOW WILL OCCUR ACROSS THE REGION TODAY
AND TONIGHT. MEASURABLE SNOWFALL WILL BE CONFINED TO ELEVATIONS
ABOVE 8000 FEET WITH ACCUMULATIONS GENERALLY OF 1 TO 3 INCHES.
AREAS OF FOG WILL ALSO BE NOTED THIS MORNING WITH VISIBILITIES
LOCALLY BELOW 1 MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW LEVELS WILL LIKELY REMAIN ABOVE 8000 FEET ACROSS MUCH OF THE
REGION THROUGH THE MIDDLE OF THE WEEK WITH SIGNIFICANT SNOW
ACCUMULATIONS POSSIBLE OVER THE HIGHEST ELEVATIONS OF SOUTHERN
NEVADA SUNDAY AND MONDAY. WHILE SOME AREAS WITHIN THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN MAY SEE SUBSTANTIAL RAINFALL
AMOUNTS DURING THE PERIOD SUNDAY THROUGH WEDNESDAY...ANY RUNOFF
IMPACTS SHOULD BE MINIMIZED BY STEADY LIGHT TO MODERATE RAINFALL
RATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 176 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 2 heavy snow, 2 strong wind, 2 flood, 1 high wind, 1 heavy rain, 1 avalanche. Local standard time, as filed.

Heavy Snow, Spring Mountains

When
December 19, 2:00 AM PST to December 22, 4:00 PM PST
Where
Spring Mountains forecast zone
Property damage
$500,000
Reported by
Public
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

The Las Vegas Ski and Snowboard Resort (8800') measured a total of 96 inches of snow. The co-op observer at the Mount Charleston Fire Department (7600') measured 41 inches. Countless trees were knocked down, along with several power lines and poles. Some residents were without power for three days or more.

Strong Wind, Esmeralda/Central Nye

When
December 19, 2:00 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
40 kt (46 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

A wind gust blew open a door, which hit a person and knocked him unconscious.

Strong Wind, Lincoln County Except the Sheep Range

When
December 19, 3:15 PM PST to 3:45 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

Strong winds knocked down two power lines in Pioche.

Flash Flood, Clark

When
December 19, 3:40 PM PST to 4:30 PM PST
Where
Clark County, 3.83 mi E of Mount Charleston to 3.91 mi E of Mount Charleston
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.271, -115.552

A small mudslide carried debris into one lane of Kyle Canyon Road.

Flash Flood, Clark

When
December 19, 7:00 PM PST to 10:00 PM PST
Where
Clark County, Red Rock Canyon to 0.38 mi WNW of Red Rock Canyon
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.140, -115.450

Two people and a dog were rescued after getting stuck behind flooded washes.

High Wind, Spring Mountains

When
December 19, 10:34 PM PST
Where
Spring Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

Flash Flood, Clark

When
December 20, 2:00 PM PST to December 21, 8:00 AM PST
Where
Clark County, 5.17 mi ENE of Red Rock Canyon to 2.26 mi NNW of Red Rock Canyon
Cause
Heavy Rain
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
36.156, -115.359

Flash flooding closed Highway 159 as well as the Red Rock Canyon Scenic Drive.

Flash Flood, Clark

When
December 20, 5:15 PM PST to 9:00 PM PST
Where
Clark County, 2.38 mi WNW of Blue Diamond to 1.22 mi WNW of Blue Diamond
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.066, -115.437

Bonnie Springs Road and Arroyo Road were closed due to flooding.

Heavy Snow, Lincoln County Except the Sheep Range

When
December 20, 6:00 PM PST to December 21, 7:00 AM PST
Where
Lincoln County Except the Sheep Range forecast zone
Reported by
Law Enforcement
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

Eight to ten inches of snow fell overnight in Ursine (6500').

Flash Flood, Clark

When
December 20, 10:48 PM PST to December 21, 1:00 AM PST
Where
Clark County, 2.71 mi W of Mountain Spgs to 2.73 mi W of Mountain Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.017, -115.568

Mud flowed onto Highway 160 near mile marker 22.

Flash Flood, Lincoln

When
December 21, 10:00 AM PST to December 22, 4:00 PM PST
Where
Lincoln County, 1.37 mi SE of Elgin to 1.41 mi NNW of Elgin
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
37.334, -114.535

Flash flooding washed out portions of Highway 317 through Rainbow Canyon, as well as Kane Springs Road.

Flood, Clark

When
December 21, 12:00 PM PST to December 23, 6:00 PM PST
Where
Clark County, 1.66 mi ENE of Mesquite to 1.63 mi N of Bunkerville
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
County Official
Coordinates
36.805, -114.051

Flooding on the Virgin River damaged a golf course and two homes in Mesquite, as well as a diversion dam for an irrigation canal and 200 feet of reinforced concrete pipes which served as the outlet from a detention basin.

Heavy Rain, Clark

When
December 22, 4:00 AM PST to 11:00 AM PST
Where
Clark County, 2.89 mi NW of Bracken
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.152, -115.233

Heavy rain caused major damage to the Opportunity Village Magical Forest Christmas display.

Flash Flood, Clark

When
December 22, 5:00 AM PST to 9:00 AM PST
Where
Clark County, 6.3 mi NNW of Las Vegas N Air Term to 6.91 mi N of Las Vegas N Air Term
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Employee
Coordinates
36.296, -115.262

Mud and rocks washed onto portions of Grand Teton Drive between Buffalo Drive and Decatur Boulevard. Several inches of water also covered portions of Farm Road.

Flood, Clark

When
December 22, 9:00 AM PST to December 24, 12:00 AM PST
Where
Clark County, 5.85 mi WNW of Moapa to 1.99 mi NW of Moapa
Cause
Heavy Rain
Property damage
$500,000
Reported by
County Official
Coordinates
36.716, -114.718

The Pahranagat Wash and Muddy River both flooded. Warm Springs Road near Moapa was flooded 2-3 feet deep, a foot of water flowed through the intersection of Gubler and Heyer streets in Logandale, Northshore Drive was flooded west of Overton Beach, water 6 feet deep flowed across Cooper Street in Overton, and the Muddy River crested 7.3 feet above flood stage in Glendale. Cooper Street was closed until December 28th.

Flash Flood, Nye

When
December 22, 9:30 AM PST to 2:30 PM PST
Where
Nye County, 2.99 mi NW of Pahrump to 2.8 mi W of Pahrump
Cause
Heavy Rain
Property damage
$750,000
Reported by
County Official
Coordinates
36.250, -116.018

Numerous roads were flooded. There was significant damage to one road and portions of the sewer system.

Flash Flood, Lincoln

When
December 22, 3:00 PM PST to 9:00 PM PST
Where
Lincoln County, 1.56 mi W of Barclay to 1.74 mi E of Barclay
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.521, -114.278

Two to three feet of water from Clover Creek covered a road.

Flash Flood, Lincoln

When
December 22, 3:00 PM PST to 9:00 PM PST
Where
Lincoln County, 2.31 mi WSW of Delmues to 7.56 mi N of Ursine
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.883, -114.336

Echo Canyon State Park and Spring Valley State Park were closed due to flooding.

Flash Flood, Clark

When
December 22, 3:00 PM PST to 5:00 PM PST
Where
Clark County, 5.03 mi ENE of Boulder City to 4.99 mi ENE of Boulder City
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.010, -114.788

Water, rocks and mud covered Highway 93 near the Hacienda Casino.

Flash Flood, Clark

When
December 22, 3:00 PM PST to 6:00 PM PST
Where
Clark County, 8.68 mi W of Overton Echo Bay Arp to 3.19 mi NNE of Overton
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
36.325, -114.626

Nearly every wash in Valley of Fire State Park flowed over roads, covering them with rocks and mud. The park was closed for a day while equipment cleared and graded the roads.

Avalanche, Spring Mountains

When
December 23, 2:30 AM PST to 3:30 AM PST
Where
Spring Mountains forecast zone
Reported by
Newspaper
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

Three avalanches occurred on Mount Charleston in the Echo and Cathedral subdivisions.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271420, 273195, 271417, 271418, 272883, 271419, 272896, 272903, 271422, 272910, 272918, 272914, 271423, 272917, 272921, 272922, 272928, 272929, 272930, 272931, 271456.